New York, 2007Hail and Damaging Winds in New York, August 17, 2007
August 17, 2007 · NWS BGM · 17 events in 11 counties and zones
Residual moisture behind a passing cold front provided enough instability across southern New York and northeast Pennsylvania for scattered showers and thunderstorms to develop during the afternoon. Some of the storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Residual moisture behind a passing cold front provided enough instability across southern New York and northeast Pennsylvania for scattered showers and thunderstorms to develop during the afternoon. Some of the storms produced large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 17, 2:45 PM EST, 3 hours 5 minutes earlier.
Area forecast discussion, Aug 17, 2:45 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
345 PM EDT FRI AUG 17 2007
.SYNOPSIS...
A COLD FRONT WILL PUSH THROUGH THE REGION TONIGHT. THIS SYSTEM
WILL BRING SCATTERED LIGHT SHOWERS THIS EVENING...FOLLOWED BY A
SHOT OF COOL AND DRIER AIR. THIS INCOMING AIR MASS WILL BRING A
PARTLY CLOUDY AND DRY WEEKEND...WITH HIGHS IN THE UPPER 60S AND
70S.
AN APPROACHING WARM FRONT WILL BRING THE CHANCE OF SHOWERS OR
THUNDERSTORMS BACK INTO THE AREA FROM LATER SUNDAY NIGHT INTO MONDAY.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
LINGERING THUNDERSTORMS OVER NORTHEAST PA LATE THIS AFTERNOON
SHOULD DIMINISH BY 6 OR 7 PM...AS MORE STABLE AIR PUSHES IN FROM
THE NORTHWEST.
A SECONDARY COLD FRONT WILL MAKE IT THROUGH THE ENTIRE FORECAST
AREA BEFORE DAYBREAK. THIS SYSTEM WILL USHER IN A FAIRLY COOL AIR
MASS FOR THIS TIME OF YEAR...ACCOMPANIED BY A FEW EVENING SHOWERS
ACROSS CENTRAL NY. SKIES SHOULD CLEAR OUT LATE AT NIGHT...AS
STRONGER DRY ADVECTION DEVELOPS.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
HIGH PRESSURE BUILDS IN FROM THE GREAT LAKES REGION OVER THE
WEEKEND. THIS SYSTEM IS STILL EXPECTED TO BRING RAIN-FREE AND COOL
CONDITIONS. HIGHS WILL RANGE FROM THE UPPER 60S TO MID 70S...WITH
EARLY MORNING LOWS WELL DOWN INTO THE 40S. A FEW MID TO UPPER 30S
ARE EVEN POSSIBLE EARLY SUNDAY IN NORMALLY COLDER SECTIONS.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
FOLLOWED HPC GUIDANCE. UPPER PATTERN BECOMES MORE FLAT RIDGE
ACROSS THE EAST NEXT WEEK WITH FASTER ZONAL FLOW IN PLACE OVER NY/PA.
LAST COUPLE OF RUNS FROM THE GFS KEEP WAVY FRONTAL BOUNDARY SOUTH
OF THE AREA THROUGH ABOUT TUESDAY BEFORE LIFTING THE FRONT NORTH
ACROSS THE AREA THAT WILL KEEP CHCS FOR PRECIP THRU THE END OF THE
PERIOD.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
VFR THROUGHOUT THE TERMINALS WITH SCT TO BKN CU DECK. A FEW TSRA
CLOSE TO KAVP ARE STAYING MAINLY TO THE SOUTH OF THE AIRPORT THIS
AFTN...BUT CANNOT RULE OUT SHRA OR BRIEF TSRA FOR NEXT COUPLE OF
HOURS. HAVE COVERED WITH SHRA SND BKN CB FOR NOW.
A FEW OTHER SHOWERS ARE EXPECTED MAINLY AT KRME AND KSYR LATE THIS
AFTN INTO THIS EVENING, BUT CEILINGS AND VISBY RESTRICTIONS ARE
NOT ANTICIPATED...BUT BRIEF MVFR CANNOT BE RULED OUT.
OTHERWISE...VFR EXPECTED THROUGH 12Z WITH SCT/BKN MID LVL CLDS.
WESTERLY WINDS AROUND 10 KTS THIS AFTN AND 5 TO 10 KTS TONIGHT.
VFR CONDITIONS UNDER HIGH PRESSURE BUILD IN FOR SATURDAY AND
SUNDAY. MVFR OR IFR VALLEY FOG AT ELM POSSIBLE SUNDAY MORNING.
A WARM FRONT SLOWLY APPROACHES MONDAY AND TUESDAY WITH MVFR
RESTRICTIONS POSSIBLE AT AVP AND MAYBE BGM...ITH...AND ELM IN
-SHRA AND LOW CIGS.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.
&&
SYNOPSIS...MLJ
NEAR TERM...MLJ
SHORT TERM...MLJ
LONG TERM...JML
AVIATION...JML
Hazardous weather outlook, Aug 17, 4:32 PM EST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
532 PM EDT FRI AUG 17 2007
NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038-182145-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-BRADFORD-
532 PM EDT FRI AUG 17 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT
SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS WILL MOVE ACROSS THE
AREA THIS EVENING. GUSTY WINDS OR SMALL HAIL COULD ACCOMPANY ANY
STRONGER STORMS... BUT NO SEVERE WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ062-PAZ039-040-043-044-047-048-072-182145-
SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
532 PM EDT FRI AUG 17 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MSE
In the hours before
Local storm report, Aug 17, 1:11 PM EST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
211 PM EDT FRI AUG 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL HAZLETON 40.95N 75.97W
08/17/2007 E0.75 INCH LUZERNE PA PUBLIC
0205 PM HAIL HAZLETON 40.95N 75.97W
08/17/2007 E1.75 INCH LUZERNE PA PUBLIC
&&
RAMLocal storm report, Aug 17, 1:24 PM EST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
224 PM EDT FRI AUG 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM HAIL HAZLETON 40.95N 75.97W
08/17/2007 E1.25 INCH LUZERNE PA PUBLIC
&&
RAMSpecial weather statement, Aug 17, 2:32 PM EST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
332 PM EDT FRI AUG 17 2007
PAZ047-172030-
LUZERNE PA-
332 PM EDT FRI AUG 17 2007
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
GUSTY WINDS. THIS STORM WAS LOCATED NEAR MUHLENBERG...AND MOVING
EAST AT 45 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
PRESTON AND ASHLEY AT 340 PM EDT...
LAUREL RUN AND WILKES-BARRE TOWNSHIP AT 345 PM EDT...
BEAR CREEK AND WESTMINISTER AT 350 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
MSE
Special weather statement, Aug 17, 5:31 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
631 PM EDT FRI AUG 17 2007
NYZ015-016-023-025-172330-
SCHUYLER NY-SENECA NY-TOMPKINS NY-YATES NY-
631 PM EDT FRI AUG 17 2007
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS. THIS
STORM WAS LOCATED NEAR POTTER...AND MOVING EAST AT 55 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
MILO CENTER AT 640 PM EDT...
HIMROD AT 645 PM EDT...
LODI AT 650 PM EDT...
TOWNSENDVILLE AT 655 PM EDT...
TRUMANSBURG AT 700 PM EDT...
TAUGHANNOCK FALLS AT 705 PM EDT...
LANSING AND ITHACA TOMPKINS ARPT AT 710 PM EDT...
ETNA AND WEST DRYDEN AT 715 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
MSE
Thunderstorm Wind, Seneca
- When
- August 17, 5:50 PM EST
- Where
- Seneca County, 0.69 mi N of Ovid
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 42.680, -76.820
Wires were blown down by thunderstorm winds.
Thunderstorm Wind, Cayuga
- When
- August 17, 6:05 PM EST
- Where
- Cayuga County, 0.69 mi N of Moravia Vans Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 42.710, -76.420
Trees were blown down across the southern part of the county.
Thunderstorm Wind, Tompkins
- When
- August 17, 6:10 PM EST
- Where
- Tompkins County, 0.86 mi SW of Trumansburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 42.541, -76.662
Trees were blown down throughout the Trumansburg and Dryden areas.
Thunderstorm Wind, Tompkins
- When
- August 17, 6:15 PM EST
- Where
- Tompkins County, 0.69 mi S of Ithaca
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 42.440, -76.500
Trees were blown down throughout the city of Ithaca.
Thunderstorm Wind, Cortland
- When
- August 17, 6:27 PM EST
- Where
- Cortland County, Harford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.430, -76.230
Large branches were broken off by thunderstorm winds.
Thunderstorm Wind, Broome
- When
- August 17, 6:35 PM EST
- Where
- Broome County, Whitney Pt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 42.330, -75.970
Trees were blown down throughout northern portions of the county.
Thunderstorm Wind, Chemung
- When
- August 17, 6:40 PM EST
- Where
- Chemung County, 0.51 mi W of Horseheads
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 42.170, -76.830
Trees and wires were blown down.
Thunderstorm Wind, Chenango
- When
- August 17, 6:40 PM EST
- Where
- Chenango County, Coventry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 42.320, -75.630
Trees were blown down throughout the southern part of the county.
Thunderstorm Wind, Steuben
- When
- August 17, 6:44 PM EST
- Where
- Steuben County, 0.51 mi W of Corning
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 42.150, -77.060
Trees were blown down by thunderstorm winds.
Thunderstorm Wind, Chemung
- When
- August 17, 7:00 PM EST
- Where
- Chemung County, Chemung
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 42.000, -76.620
Trees and wires were blown down.
Thunderstorm Wind, Broome
- When
- August 17, 7:05 PM EST
- Where
- Broome County, 1.48 mi SSW of Binghamton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 42.100, -75.911
Trees were blown down in Binghamton and Vestal.
Thunderstorm Wind, Tioga
- When
- August 17, 7:05 PM EST
- Where
- Tioga County, 3.66 mi W of Litchfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 42.020, -76.541
Numerous trees were blown down.
Thunderstorm Wind, Delaware
- When
- August 17, 7:15 PM EST
- Where
- Delaware County, 1.23 mi SW of Sidney
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 42.307, -75.397
Thunderstorm Wind, Delaware
- When
- August 17, 7:25 PM EST
- Where
- Delaware County, Walton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 42.170, -75.130
Trees were blown down in Walton and Delhi.
Hail, Sullivan
- When
- August 17, 8:26 PM EST
- Where
- Sullivan County, Swan Lake
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.750, -74.780
Thunderstorm Wind, Sullivan
- When
- August 17, 8:45 PM EST
- Where
- Sullivan County, Woodbourne
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.750, -74.600
Hail, Sullivan
- When
- August 17, 8:49 PM EST
- Where
- Sullivan County, 0.52 mi E of Wurtsboro
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.580, -74.490
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, August 17 to 18, 20071 death · $26 million · 18 events
- Lightning Strikes in New Jersey, August 17, 20071 death · 1 injured · $200,000 · 3 events
- Hail and Damaging Wind in Kansas, August 17, 20071 death · 1 injured · 56 kt wind · 3 events
- Hail and Damaging Winds in Alabama, August 17, 2007$7.0 million · 1.75 in hail · 31 events
- Flash Flooding and Hail in South Dakota, August 17 to 18, 2007$3.0 million · 1 in hail · 10 events
- Flash Flood and Hail in South Dakota, August 17, 2007$1.3 million · 2.75 in hail · 19 events
- Hail and Damaging Winds in Georgia, August 17, 2007$279,000 · 1.75 in hail · 48 events
- Hail and Damaging Winds in Pennsylvania, August 17, 2007$1.3 million · 2.75 in hail · 15 events
- Hail and Damaging Winds in Pennsylvania, August 17, 2007$350,000 · 1.75 in hail · 17 events
- Lightning Strike in Florida, August 17, 2007$400,000 · 1 event
- Flash Flood in Wyoming, August 17, 2007$250,000 · 1 event
- Hail and Damaging Winds in Mississippi, August 17 to 18, 20071 injured · $130,000 · 58 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46665, 46666, 46667, 46668, 46669, 46670, 46671, 46672, 46673, 46674, 46675, 46676, 46677, 46679, 46663, 46680, 46664.